Non-Benzodiazepine Cessation Program
Thank you for considering us with your cessation from benzodiazepine usage. Should you choose us, we will do everything in our power to make your detox as comfortable as possible. The following is some information that we know will help you be informed and have an understanding of the serious condition of benzodiazepine dependency.
Most likely you have tried to reduce your dose of benzodiazepines or the similar non-benzodiazepine drugs and found that you experience very unpleasant withdrawal symptoms, perhaps you are getting day time withdrawal symptoms from chronic night time use of sleeping tablets or perhaps you have over the months or years of chronic use of these drugs you have noticed the long term effects of benzodiazepines or the non-benzodiazepines such as deteriorating mental and physical health, such as increasing cognitive problems, poor short term memory and concentration, increasing anxiety and depression, agoraphobia, gastrointestinal problems, muscular disorders and so the list goes on. Most likely your addiction or drug dependence was initiated by a doctor. Many call this involuntary addiction especially if the doctor did not adequately inform you of the risks of this family of drugs. Others get hooked on these drugs as part of a drug misusing pattern.
Regardless of your story with these drugs, if these drugs are affecting your life adversely, you have found the right place!
WHY SHOULD YOU COME OFF BENZODIAZEPINES?
The long-term use of benzodiazepines can give rise to many unwanted effects, including poor memory and cognition, emotional blunting, depression, increasing anxiety, physical symptoms and dependence. All benzodiazepines can produce these effects whether taken as sleeping pills or anti-anxiety drugs.
Furthermore, the evidence suggests that benzodiazepines are no longer effective after a few weeks or months of regular use.
They lose much of their efficacy because of the development of tolerance. When tolerance develops, "withdrawal" symptoms can appear even though the user continues to take the drug. Thus the symptoms suffered by many long-term users are a mixture of adverse effects of the drugs and "withdrawal" effects due to tolerance. Studies have shown that benzodiazepines are unsuitable for long-term use and that they should in general be prescribed for periods of 2-4 weeks only.
In addition, clinical experience shows that most long-term benzodiazepine users actually feel better after coming off the drugs. Many users have remarked that it was not until they came off their drugs that they realized they had been operating below par for all the years they had been taking them. It was as though a net curtain or veil had been lifted from their eyes: slowly, sometimes suddenly, colors became brighter, grass greener, mind clearer, fears vanished, mood lifted, and physical vigor returned.
Thus there are good reasons for long-term users to stop their benzodiazepines if they feel unhappy about the medication. Many people are frightened of withdrawal, but reports of having to "go through hell" can be greatly exaggerated. With a sufficiently gradual and individualized tapering schedule, withdrawal can be quite tolerable, even easy, especially when the user understands the cause and nature of any symptoms that do arise and is therefore not afraid. Many "withdrawal symptoms" are simply due to fear of withdrawal (or even fear of that fear). People who have had bad experiences have usually been withdrawn too quickly (often by doctors!) and without any explanation of the symptoms. It is unwise to stop benzodiazepines suddenly.
The advantages of discontinuing benzodiazepines do not necessarily mean that every long-term user should withdraw. Nobody should be forced or persuaded to withdraw against his or her will. In fact, people who are unwillingly pushed into withdrawal often do badly. On the other hand, the chances of success are very high for those sufficiently motivated. As mentioned before, almost anyone who really wants to come off can come off benzodiazepines. The option is up to you.
BEFORE STARTING BENZODIAZEPINE WITHDRAWAL
Make sure you have adequate psychological support.
Support could come from your spouse, partner, family or close friend. Our staff will offer support as well as advice. We suggest that all benzo / sleeping pill detox patients enroll in our substance abuse group for at least the length of time you are being treated. The help of one of our clinical psychologists is valuable, especially for learning how to deal with a panic attack etc.
You need someone reliable, who will support you frequently and regularly, long-term, both during withdrawal and for some months afterwards. Voluntary support groups (self-help groups) such as AA or NA can be extremely helpful. They are usually run by people who have been through withdrawal and therefore understand the time and patience required. It can be encouraging to find that you are not alone, that there are plenty of others with similar problems to yours. However, do not be misled into fearing that you will get all the symptoms described by the others. Even if you became dependent from taking the medications the doctor ordered, you still need help and support to get through this.
Get into the right frame of mind.
Dosage tapering. There is absolutely no doubt that anyone withdrawing from long-term benzodiazepines must reduce the dosage slowly. Abrupt or over-rapid withdrawal, especially from high dosage, can give rise to severe symptoms (convulsions, psychotic reactions, acute anxiety states) and may increase the risk of protracted withdrawal symptoms). Slow withdrawal means tapering dosage gradually, usually over a period of some months.
The aim is to obtain a smooth, steady and slow decline in blood and tissue concentrations of benzodiazepines so that the natural systems in the brain can recover their normal state. Long-term benzodiazepines take over many of the functions of the body's natural tranquilizer system, mediated by the neurotransmitter GABA. As a result, GABA receptors in the brain reduce in numbers and GABA function decreases. Sudden withdrawal from benzodiazepines leaves the brain in a state of GABA-under activity, resulting in hyper-excitability of the nervous system. This hyper-excitability is the root cause of most of the withdrawal symptoms. However, a sufficiently slow, and smooth, departure of benzodiazepines from the body permits the natural systems to regain control of the functions which have been damped down by their presence.
There is scientific evidence that reinstatement of brain function takes a long time. Recovery after long-term benzodiazepine use is not unlike the gradual recuperation of the body after a major surgical operation. Healing, of body or mind, is a slow process. At New Beginnings we utilize the Heather Ashton Method. This tried and true method has worked around the world for thousands of people just like you that desire to move on with their life without benzodiazepines.
The precise rate of withdrawal depends on many factors including the dose and type of benzodiazepine used, duration of use, personality, lifestyle, previous experience, specific vulnerabilities, and the (perhaps genetically determined) speed of your recovery systems. We will set up a schedule at the startof your detox, but you must be in control and must proceed at the pace that is comfortable for you. You may need to resist attempts from outsiders to persuade you into a rapid withdrawal. Tell us if you feel that we are moving too fast (or too slow).
The classic six weeks withdrawal period adopted by many clinics and MD’s is much too fast for many long-term users. Actually, the rate of withdrawal, as long as it is slow enough, is not critical. THINK HOW LONG IT TOOK YOU TO GET TO WHERE YOU ARE NOW!
It is sometimes claimed that very slow withdrawal from benzodiazepines "merely prolongs the agony" and it is better to get it over with as quickly as possible. However, the experience of most patients is that slow withdrawal is greatly preferable, especially when the subject dictates the pace.
Indeed, most of our patients find that there is little or no "agony" involved. In fact many patients are amazed at how uneventful things can be along the way. The skill in managing your program will be in the careful use of support medications and tweaking dosing every step of the way. Nevertheless there is no magic rate of withdrawal and each person must find the pace that suits him best. People who have been on low doses of benzodiazepine for a relatively short time (less than a year) can usually withdraw somewhat faster.
Those who have been on high doses of potent benzodiazepines such as Xanax and Klonopin will need more time. However, it is important in withdrawal always to go forwards. If you reach a difficult point, you can stop there for an additional week if necessary, but you should try to avoid going backwards and increasing your dosage again. Avoid the use of "escape pills" (an extra dose of benzodiazepines) in particularly stressful situations. This is probably not a good idea as it interrupts the smooth decline in benzodiazepine concentrations and also disrupts the process of learning to cope without drugs which is an essential part of the adaptation to withdrawal. If the withdrawal is slow enough, "escape pills" are not be necessary.
We hope that we may assist in this process of benzodiazepine cessation - We wish you the best on your journey!
RECLAIM YOUR LIFE TODAY!
Choose the best outpatient detox team in the State of Florida.
877-338-6988 or local 561-790-4177
We Safely and Comfortably Treat: